Alert archive / Utah / Hard Freeze Warnings in 2021
Hard Freeze Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this hard freeze warning at Sep 20, 2021, 2:59 AM MDT for 13 counties in Utah. It took effect at Sep 21, 2021, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2021, 2:59 AM MDT (08:59 UTC)
- In effect from
- Sep 21, 2021, 12:00 AM MDT
- Expired
- Sep 21, 2021, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Cache County, UT, Garfield County, UT, Iron County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Wasatch County, UT, Washington County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 190 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640 WWUS75 KSLC 200859 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 259 AM MDT Mon Sep 20 2021 UTZ108-109-118-126-201700- /O.UPG.KSLC.HZ.A.0002.210921T0600Z-210921T1500Z/ /O.NEW.KSLC.HZ.W.0003.210921T0600Z-210921T1500Z/ Wasatch Back-Bear Lake and Bear River Valley-Sanpete Valley- Upper Sevier River Valleys- Including the cities of Huntsville, Park City, Heber City, Woodruff, Randolph, Garden City, Manti, Ephraim, Mt Pleasant, Panguitch, Circleville, and Koosharem 259 AM MDT Mon Sep 20 2021 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures at or below 28 degrees are expected. * WHERE...Wasatch Back, Bear Lake and Bear River Valley, Sanpete Valley and Upper Sevier River Valleys. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ107-119-122-201700- /O.CON.KSLC.HZ.A.0002.210921T0600Z-210921T1500Z/ Cache Valley/Utah Portion-Sevier Valley-Southwest Utah- Including the cities of Logan, Smithfield, Richfield, Salina, Beaver, Cedar City, and Milford 259 AM MDT Mon Sep 20 2021 ...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures in the upper 20s are possible. * WHERE...Cache Valley/Utah Portion, Southwest Utah and Sevier Valley. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
109 WWUS75 KSLC 201536 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 936 AM MDT Mon Sep 20 2021 UTZ119-201645- /O.CAN.KSLC.HZ.A.0002.210921T0600Z-210921T1500Z/ Sevier Valley- Including the cities of Richfield and Salina 936 AM MDT Mon Sep 20 2021 ...HARD FREEZE WATCH IS CANCELLED... Temperatures in the Sevier Valley are expected to remain above 28F tonight into Tuesday morning. Widespread frost is possible and may still damage or kill vulnerable vegetation. $$ UTZ107-122-210600- /O.UPG.KSLC.HZ.A.0002.210921T0600Z-210921T1500Z/ /O.EXA.KSLC.HZ.W.0003.210921T0600Z-210921T1500Z/ Cache Valley/Utah Portion-Southwest Utah- Including the cities of Logan, Smithfield, Beaver, Cedar City, and Milford 936 AM MDT Mon Sep 20 2021 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures at or below 28 degrees are expected. * WHERE...Cache Valley/Utah Portion and Southwest Utah. The main areas impacted will be in normally cold areas near the Bear River in the Cache Valley and outlying areas of southwest Utah, especially near Enterprise. Widespread frost is expected in the Cache Valley, even in areas that remain above 28F. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ UTZ108-109-118-126-210600- /O.CON.KSLC.HZ.W.0003.210921T0600Z-210921T1500Z/ Wasatch Back-Bear Lake and Bear River Valley-Sanpete Valley- Upper Sevier River Valleys- Including the cities of Huntsville, Park City, Heber City, Woodruff, Randolph, Garden City, Manti, Ephraim, Mt Pleasant, Panguitch, Circleville, and Koosharem 936 AM MDT Mon Sep 20 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures at or below 28 degrees are expected. * WHERE...Upper Sevier River Valleys, Sanpete Valley, Wasatch Back and Bear Lake and Bear River Valley. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
337 WWUS75 KSLC 202059 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 259 PM MDT Mon Sep 20 2021 UTZ107>109-118-122-126-211500- /O.CON.KSLC.HZ.W.0003.210921T0600Z-210921T1500Z/ Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Sanpete Valley-Southwest Utah- Upper Sevier River Valleys- Including the cities of Logan, Smithfield, Huntsville, Park City, Heber City, Woodruff, Randolph, Garden City, Manti, Ephraim, Mt Pleasant, Beaver, Cedar City, Milford, Panguitch, Circleville, and Koosharem 259 PM MDT Mon Sep 20 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures at or below 28 degrees are expected. Widespread frost is also expected. * WHERE...Cache Valley/Utah Portion (mainly low lying areas near the Bear River), Southwest Utah (mainly near Enterprise), Upper Sevier River Valleys, Sanpete Valley, Wasatch Back and Bear Lake and Bear River Valley. * WHEN...From midnight tonight to 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
307 WWUS75 KSLC 210416 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1016 PM MDT Mon Sep 20 2021 UTZ107>109-118-122-126-211500- /O.CON.KSLC.HZ.W.0003.210921T0600Z-210921T1500Z/ Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Sanpete Valley-Southwest Utah- Upper Sevier River Valleys- Including the cities of Logan, Smithfield, Huntsville, Park City, Heber City, Woodruff, Randolph, Garden City, Manti, Ephraim, Mt Pleasant, Beaver, Cedar City, Milford, Panguitch, Circleville, and Koosharem 1016 PM MDT Mon Sep 20 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY... * WHAT...Sub-freezing temperatures at or below 28 degrees are expected. Widespread frost is also expected. * WHERE...Cache Valley/Utah Portion, Southwest Utah, Upper Sevier River Valleys, Sanpete Valley, Wasatch Back and Bear Lake and Bear River Valley. * WHEN...Until 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
173 WWUS75 KSLC 210937 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 337 AM MDT Tue Sep 21 2021 UTZ107>109-118-122-126-211500- /O.CON.KSLC.HZ.W.0003.000000T0000Z-210921T1500Z/ Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Sanpete Valley-Southwest Utah- Upper Sevier River Valleys- Including the cities of Logan, Smithfield, Huntsville, Park City, Heber City, Woodruff, Randolph, Garden City, Manti, Ephraim, Mt Pleasant, Beaver, Cedar City, Milford, Panguitch, Circleville, and Koosharem 337 AM MDT Tue Sep 21 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures at or below 28 degrees are expected. Widespread frost is also expected. * WHERE...Cache Valley/Utah Portion, Southwest Utah, Upper Sevier River Valleys, Sanpete Valley, Wasatch Back and Bear Lake and Bear River Valley. * WHEN...Until 9 AM MDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this hard freeze warning went out at Sep 19, 9:56 PM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Sep 19, 9:56 PM MDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
956 PM MDT Sun Sep 19 2021
.UPDATE...The cold front is making its way into southern Utah
this evening, and gusty winds are still observed near the
boundary, as well as favored downslope areas. These winds should
gradually trend downward later tonight. The Wind Advisory for the
Utah Valley was expired earlier as winds have dropped below
threshold. A few showers remain in place across far northeast Utah
and southwest Wyoming but should also diminish next few hours.
Made minor updates to the forecast mainly for winds and sky cover.
&&
.SYNOPSIS...A strong cold front continues push across central
Utah today, bringing strong northerly winds across the northern
half of Utah. A ridge will then build in the wake of the frontal
boundary overnight into Monday with well below temperatures
expected Monday and Monday night. Largely dry conditions are then
expected to prevail through the remainder of the week ahead.
&&
.SHORT TERM (Through 12z/6AM Wednesday)...A strong upper level
trough is currently pushing across south central Idaho, with a
strong surface cold front moving south across central Utah. The
belt of the strongest winds are collocated and just behind the
main frontal boundary. As this front pushed through the Salt Lake
and Tooele valleys, widespread wind gusts in the 35 to 45 mph were
observed, with a few areas seeing gusts up to 50 mph. This
corridor of strong winds has arrived in northern Utah County. The
main concern will continue to be on the lee side of the
Traverse/Oquirrh mountains and around Utah Lake. Localized
downslope winds and gap winds will become more potent with the
passage of the southward moving frontal boundary across the area.
Wind gusts across the area with the initial surge of the frontal
boundary have been in the 50 to 55 mph range at the Point of the
Mountain and Pioneer Point observation points. The current Wind
Advisory for Utah County seems to cover the wind threat and will
remain in effect through the evening. The upper level trough and
associated cold front will continue to move east and south
respectively through the rest of the afternoon and evening. The
pressure gradient will begin to decrease and winds should diminish
quickly from north to south throughout the evening.
ALthough some robust CAA is progged to advect into Utah in the
wake of the frontal passage, winds should stay elevated enough
during the overnight hours to limit the net cooling across the
sheltered valleys. Some frost could be possible in the areas that
see the lighter winds but the main concern for cold temperatures
and widespread frost will be for Monday night and Tuesday
morning.
By Monday, the aforementioned trough will be well off to the east
as upper level ridging builds in quickly across the Great Basin.
This ridge will settle across Utah where an unseasonably cold
airmass will be in place. Even with the mostly clear skies
expected tomorrow, temperatures will run some 10 to 15 degrees
below normal across much of the state. With the ridge remaining
parked overhead, clear skies and light winds will allow for some
decent radiational cooling to occur across most of the valleys.
Confidence is high that cold overnight lows are expected with
widespread frost which has prompted the issuance of a Hard Freeze
watch for Sanpete Valley, Cache Valley, and Wasatch Back which
includes the Bear River Valley area. Additionally, temperatures
were noted to have dropped ~2 degrees across portions of the
Sevier Valley and across the sheltered valleys across Iron County.
With temperatures now in the upper 20s per the NBM initialization,
the Sevier Valley and Iron County has been added to the Hard
Freeze Watch. Outside of the Hard Freeze areas everyone will see
fall-like overnight low temperatures.
This pattern of dry, with cooler temperatures will continue into
Tuesday. Although temperatures will be warmer on Tuesday, they
still should be just below seasonal normals for this time of year.
&&
.AVIATION...KSLC...Gusty northerly winds are expected through 00-
01Z with periodic gusts in excess of 30mph expected at the SLC
terminal. After 01Z winds will continue to gradually diminish but a
northerly wind is expected through the night. However, there is a
20% chance of SE winds developing from about 12-13Z until 14-16Z
Monday morning. NW winds will continue to prevail Monday but will be
less than 13 kts.
REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions of 25-35 mph
with locally 45 mph plus are expected across much of the region into
this evening both ahead and behind a strong cold front which will
progresses SE across the region to a Saint George to Moab line by
about 08Z. Rain and snow showers will be confined to just the
northern Wasatch and the Uintas through midnight resulting in some
mountain obscuration. Winds will drop off and skies will clear
across much of the area by 09Z.
&&
.FIRE WEATHER...A deep, cold upper trough is progressing through the
Great Basin this afternoon. A strong surface cold front is moving
across central Utah this afternoon. Strong southwesterly flow
ahead and along the front will shift to a strong northwesterly
flow behind the frontal boundary. Expect wind gusts in the 30-40
mph range in the southerly flow, and wind gusts in the 40-50 mph
range behind the front.
Limited moisture associated with this frontal boundary will keep
much of the area dry but RH values will remain above critical
levels, reducing the fire weather concerns. Ridging builds in
quickly post frontal boundary which will keep a predominately dry
forecast across the area. Winds will significantly decrease on
Monday and temperatures will be well below normal. Temperatures
will remain slightly cooler Tuesday, before temperatures begin to
warm up by mid-week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Watch from late Monday night through Tuesday morning
for UTZ107>109-118-119-122-126.
WY...None.
&&
Cheng/Woodward/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 19, 4:25 PM MDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 425 PM MDT Sun Sep 19 2021 UTZ101>131-WYZ021-202230- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 425 PM MDT Sun Sep 19 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Tonight Strong, gusty winds will continue this evening behind a cold front. Across northern Utah County, wind gusts to 45 to 50 mph are anticipated during the evening. Unseasonably cold airmass will drop temperatures Monday and Tuesday 10 to 15 degrees below normal. A hard freeze is anticipated late Monday night into Tuesday morning across the Cache and Bear River Valleys, along with the Wasatch Back, Sanpete Valley Sevier Valley, and portions of Iron County. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected Monday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Hard Freeze Warnings in Utah, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.